West Virginia, 2016Damaging Wind in West Virginia, June 22, 2016
June 22, 2016 · NWS RLX · 1 event in 1 county or zone
Along and north of the frontal zone in the Ohio Valley a thunderstorm complex moved southeast through eastern Kentucky into southern West Virginia during the late morning and early afternoon. In general, the complex was weakening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Along and north of the frontal zone in the Ohio Valley a thunderstorm complex moved southeast through eastern Kentucky into southern West Virginia during the late morning and early afternoon. In general, the complex was weakening. Yet, wind damage did occur in Raleigh County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 22, 9:38 AM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 22, 9:38 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1038 AM EDT WED JUN 22 2016
.SYNOPSIS...
Cold front stalls this morning, and then lifts back north as a
warm front today. It sinks back south as cold front late Thursday
and Thursday night. High pressure passes Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
1040 am update...Have boosted Pops with weakening MCS currently
moving across Northern KY and Southern OH. Due to the cloud cover
currently over the region this MCS should continue to weaken as it
heads to the Southeast. The severe threat will be low...but these
storms still contain plenty of lightning and torrential rainfall.
Severe weather still remains a possibility late this evening and
overnight tonight.
Previous Discussion...
Tail end of a cold front was dragging its way through WV early this
morning, and will stall across southern portions of the area, before
returning north, as a warm front, later today. This will be an
active warm front with a strong feed of very warm and humid air into
it. Tough to time the initial onset of the showers and thunderstorms
midday or early afternoon today , depending upon how long the
complex over the midwest early this morning holds together.
Tonight finds a strong low pressure center for late June moving into
northern WV, with a strong southwest feed to the tune of up to 60
kts at h85 pumping theta e values at that level to near 350K, PW
values close to two inches and surface based CAPE up over a KJ / KG,
not to mention elevated instability indicated by showalter indices
as low as -6K. All of this spells a rather active night tonight,
especially across northern portions of the area, closer to the low
pressure center, warm front and associated, impressive low level
convergence.
Have issued a flash flood watch for late tonight into Thursday
afternoon across northern portions of the area, and included heavy
rain wording in that area and also a little farther south. Have also
added severe wording for tonight per SPC slight risk extending
southeastward through most of the area, and the enhanced area
upstream.
Used near term model data to reflect the temperature and dew point
gradients associated with the warm front today, and then
transitioning to the NAM12 and MET for a warm night in the active
warm sector tonight.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Cold front will sink through forecast area on Thursday. South of
this front, will have humid airmass while drier air starts to filter
in from the north by Thursday afternoon. Could have showers and
thunderstorms pretty much anywhere in the CWA to begin the
period...which will have a relatively large impact in how the day
progresses -- especially when it comes to severe weather potential.
Thinking there will be plenty of instability south of the front, and
when combined with 50-60kts of bulk shear, strong to severe
thunderstorms will be possible. Damaging winds and large hail will
be the most likely threat, however nicely curved hodographs and
helicity values over 300 m^2/s^2 indicate at least some
mesocyclone/tornado threat as well. A lot of that will depend on if
storms can remain discrete, instead of quickly evolving into larger
complexes.
In addition to the severe threat, PWATs topping 2 inches indicate
potential for heavy rainfall and a flash flood threat. Have flash
flood watch into Thursday afternoon across the north. Did not take
it farther south as storm movement should be faster, but will need
to watch how things progress.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
This weekend is dominated by an east to west upper ridge across the
southern half of the nation this weekend...of which we will be under
its influence. This will keep us drier but very warm this
weekend...with highs around 90 degrees. The northern stream then
amplifies just enough over the eastern U.S. early next week to drive
a cold front south and east into our area. The models generally
agree the showers and storms ahead of the front will reach us
Monday...but there are some differences in timing of the front
into our area and whether the front with the showers and storms
actually push through by end of period. Given the developing
northwest flow aloft over the Ohio Valley...will go with a slow
but progressive solution...supported by the newer GFS runs this
morning. Thus...a good chance of showers and storms Monday and
Monday night...tapering off from northwest to southeast Tuesday as
the front pushes through. With clouds and showers preceding the
front Monday...it will be humid again...but temperatures will be
a little cooler with highs in the 80s. On Tuesday...look for
slightly cooler temperatures and some drier air feeding in from
the northwest during the day. Cooler and drier Tuesday night as
high pressure tries to build in.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Any residual fog / stratus lifts first hour this morning, leaving
VFR day as a warm front approaches from the west. This will bring
showers and thunderstorms into the middle Ohio Valley this
afternoon that will impact the northern TAF sites PKB, CKB and EKN
tonight. widespread heavy rainfall with IFR visibilities are
expected there tonight, and some of the thunderstorms could be
rather strong. This activity may approach the southern TAf sites
especially CRW toward dawn Thursday.
Light, generally southwest surface winds today will actually
strengthen a bit overnight tonight. Moderate west to northwest flow
aloft this morning will become light west this afternoon, but then
become moderate to strong west overnight tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Conditions in showers and thunderstorms will
vary overnight tonight, especially across the northern sites. The
showers and thunderstorms may get farther south by 12Z Thursday.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY M M H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M M M H H H H H H M M M
EKN CONSISTENCY M M H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z THURSDAY...
IFR possible in showers and thunderstorms on Thursday, and in
post-rain fog and / or stratus overnight Thursday night into
Friday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch from this evening through Thursday afternoon
for WVZ008>011-016>020-028>032-038>040-046-047.
OH...Flash Flood Watch from this evening through Thursday afternoon
for OHZ066-067-075-076-084-085.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/JMV/MZ
NEAR TERM...TRM/MPK
SHORT TERM...MZ
LONG TERM...JMV
AVIATION...TRMHazardous weather outlook, Jun 22, 8:19 AM EST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
919 AM EDT WED JUN 22 2016
OHZ066-067-075-076-084-085-WVZ008>011-016>020-028>032-039-040-231330-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD-
PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
919 AM EDT WED JUN 22 2016
...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IN ADDITION...NUMEROUS SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.
THE GREATEST THREAT FROM THESE STORMS WILL BE WIDESPREAD WIND
DAMAGE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-027-231330-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE-
CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-CLAY-
919 AM EDT WED JUN 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NUMEROUS SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. THE GREATEST
THREAT FROM THESE STORMS WILL BE WIDESPREAD WIND DAMAGE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY INTO
THURSDAY NIGHT. AN EXCESSIVE RAINFALL THREAT MAY ALSO DEVELOP.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ038-046-047-231330-
WEBSTER-POCAHONTAS-RANDOLPH-
919 AM EDT WED JUN 22 2016
...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IN ADDITION...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.
THE GREATEST THREAT FROM THESE STORMS WILL BE WIND DAMAGE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ003-004-WVZ024>026-033>037-231330-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-
919 AM EDT WED JUN 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND
PORTIONS OF CENTRAL WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
IN ADDITION...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.
THE GREATEST THREAT FROM THESE STORMS WILL BE WIND DAMAGE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY INTO
THURSDAY NIGHT. AN EXCESSIVE RAINFALL THREAT MAY ALSO DEVELOP.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 22, 9:58 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1058 AM EDT WED JUN 22 2016
KYZ101>103-105-221545-
BOYD-CARTER-LAWRENCE-GREENUP-
1058 AM EDT WED JUN 22 2016
...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE...CARTER AND BOYD
COUNTIES...
AT 1057 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER OLIVE HILL...
MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL
RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED
FLOODING.
LOCATIONS IMPACTED INCLUDE...
GRAYSON...OLIVE HILL...BLAINE...GRAYSON LAKE STATE PARK...
YATESVILLE LAKE STATE PARK...CANNONSBURG...CARTER CAVES STATE PARK...
CATLETTSBURG...RUSH...CHARLEY...COALTON...WEBBVILLE...PRINCESS...
MARTHA...DENTON...ULYSSES...DURBIN...GLOBE...FALLSBURG AND HITCHINS.
THIS INCLUDES INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 153 AND
190.
LAT...LON 3833 8327 3834 8323 3840 8324 3842 8260
3817 8262 3817 8264 3813 8263 3789 8266
3802 8300 3811 8289 3817 8292 3817 8298
3820 8301 3818 8305 3823 8309 3827 8317
3823 8322 3819 8323 3819 8326 3822 8331
TIME...MOT...LOC 1457Z 283DEG 37KT 3828 8319
09Special weather statement, Jun 22, 10:41 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1141 AM EDT WED JUN 22 2016
KYZ102-103-105-WVZ005-006-013-024-025-221615-
BOYD-CARTER-LAWRENCE-CABELL-LOGAN-MINGO-WAYNE-LINCOLN-
1141 AM EDT WED JUN 22 2016
...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE...SOUTHEASTERN
CARTER...BOYD...NORTHWESTERN MINGO...WAYNE...WESTERN LINCOLN AND
SOUTHERN CABELL COUNTIES...
AT 1141 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER YATESVILLE
LAKE STATE PARK...MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL
RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED
FLOODING.
LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...LOUISA...WAYNE...HAMLIN...BLAINE...
BEECH FORK STATE PARK...CANNONSBURG...YATESVILLE LAKE STATE PARK...
KENOVA...CATLETTSBURG...CEREDO...FORT GAY...RUSH...PRINCESS...
DURBIN...DENTON...ULYSSES...KIAHSVILLE...CENTERVILLE AND CHARLEY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 177 AND 191.
INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 4...AND
NEAR MILE MARKER 9.
ROUTE 119 NEAR MILE MARKER 16.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 3810 8291 3811 8289 3813 8291 3838 8285
3838 8282 3841 8279 3837 8205 3829 8205
3778 8215 3785 8242 3788 8242 3791 8247
3790 8247 3792 8248 3793 8250 3795 8250
3796 8253 3795 8258 3790 8260 3800 8294
TIME...MOT...LOC 1541Z 282DEG 36KT 3815 8266
09Local storm report, Jun 22, 12:21 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
121 PM EDT WED JUN 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 3 SE BRIDGEPORT 39.26N 80.22W
06/21/2016 HARRISON WV BROADCAST MEDIA
TREES DOWN. ROOFS PARTIALLY BLOWN OFF SHEDS AND A HOME.
&&
EVENT NUMBER RLX1601049
JSHSpecial weather statement, Jun 22, 12:32 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
132 PM EDT WED JUN 22 2016
WVZ035-036-221830-
FAYETTE-RALEIGH-
132 PM EDT WED JUN 22 2016
...A STRONG THUNDERSTORM WILL AFFECT RALEIGH COUNTY...
AT 131 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF DRY CREEK...OR 11 MILES WEST OF BECKLEY...MOVING SOUTHEAST AT 55
MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BECKLEY...MOUNT HOPE...MABSCOTT...SOPHIA...COAL CITY...DANIELS...
SHADY SPRING...PROSPERITY...PINEY VIEW...MACARTHUR...CRAB ORCHARD...
BRADLEY...STANAFORD...BEAVER...DRY CREEK...LESTER...PAX...BOLT...
GLEN DANIEL AND GHENT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 28 AND 54.
INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 120 AND 137.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3773 8142 3778 8146 3779 8152 3796 8140
3782 8094 3777 8089 3774 8092 3772 8089
3768 8088 3767 8090 3770 8091 3772 8095
3771 8098 3770 8097 3764 8107 3761 8106
3760 8108 3759 8109 3760 8114 3759 8117
TIME...MOT...LOC 1731Z 297DEG 49KT 3784 8138
09Thunderstorm Wind, Raleigh
- When
- June 22, 12:35 PM EST
- Where
- Raleigh County, Mabscott to Crab Orchard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.780, -81.720
A few trees were blown down around Mabscott and Crab Orchard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in North Atlantic Coastal Waters, June 22, 20162 deaths · 1 injured · 1 event
- Tornadoes and Flash Flooding in Ohio, June 22 to 23, 2016$1.2 million · EF1 · 55 events
- Tornadoes and Hail in Illinois, June 22, 20164 injured · EF2 · 23 events
- Tornadoes and Damaging Winds in Indiana, June 22 to 23, 2016EF2 · 16 events
- Heat in Missouri, June 22, 20169 injured · 23 events
- Flood and Damaging Winds in Indiana, June 22 to 23, 2016$168,000 · 87 kt wind · 21 events
- Damaging Winds in Illinois, June 22, 2016$235,000 · 61 kt wind · 9 events
- Tornadoes and Damaging Winds in Illinois, June 22, 2016EF1 · 12 events
- Hail and Damaging Winds in Minnesota, June 22, 2016$30,000 · 3 in hail · 13 events
- Hail and Damaging Winds in North Carolina, June 22 to 23, 2016$4,000 · 1 in hail · 19 events
- Damaging Winds in North Carolina, June 22, 2016$20,000 · 55 kt wind · 2 events
- Heat in Illinois, June 22, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631080.